Saturday, May 25 2013 11:37 PM EDT2013-05-26 03:37:45 GMT
Albany Panther's first ever beer fest just wrapped up tonight. For 25 bucks beer lovers sampled more than 20 types of beer at the Civic Center and there was plenty of entertainment. Musical acts, suchMore >>
Albany Panther's held their first ever beer fest Saturday night. More >>
Saturday, May 25 2013 11:33 PM EDT2013-05-26 03:33:38 GMT
Albany Police held a gospel concert to raise money for their annual community picnic event. Musical artists from around south Georgia performed at the Albany Municipal Auditorium Saturday afternoon.More >>
Albany Police held a gospel concert to raise money for their annual community picnic event.More >>
Saturday, May 25 2013 10:30 PM EDT2013-05-26 02:30:39 GMT
A Turner County man is now in custody after he had a standoff with deputies for about two hours Saturday evening. Sheriff Andy Hester says deputies were called to the home of Ricky Nelson on CoverdaleMore >>
A man had a standoff with Turner County deputies for about two hours Saturday evening.More >>
Saturday, May 25 2013 6:27 PM EDT2013-05-25 22:27:57 GMT
Supporters of a 6-year-old Albany boy battling a serious brain disorder are coming together once more to help with his medical bills. This time, with a Vegas style event. This may seem like a regularMore >>
Supporters of a 6-year-old Albany boy battling a serious brain disorder are coming together once more to help with his medical bills. This time, with a Vegas style event.More >>
Saturday, May 25 2013 4:52 PM EDT2013-05-25 20:52:02 GMT
A woman is recovering after her SUV was struck by another vehicle, flipping it several times. It happened around 3:15pm Saturday, near the 1500 block of U.S. Highway 19. Officials say John Earley wasMore >>
A woman is recovering after her SUV was struck by another vehicle, flipping it several times.More >>
November 18, 2003
Albany- A fifth grade teacher at Mock Road Elementary School was alarmed when one of her students got drowsy in class.
The student said he had taken four pills from a bottle of prescription medication he was taking. When the pills were counted it turns out he had only taken two.
"Because of his sleepiness they decided to transport him to the hospital, but he's fine they were going watch him a little while and then send him home," says Brenda Horton, of Dougherty County Schools.
School officials weren't sure what medication he had taken but say the boy's parents told him to give the medicine to the school nurse to administer, but instead he took the medication on his own.
Because of the incident, school officials and nurses are reminding parents to carefully follow the guidelines when it comes to sending their children to school with medication.
Lake Park school nurse Christie Pell see dozens of children every day, but she says when their medications aren't brought in properly it makes her job harder.
"I do have kids come in and they'll just bring me a bag of medicine with no note or anything and I cannot give medicine if it comes in like that I have to have authorization from the parent to make sure they didn't just bring it in themselves."
And that authorization has to be given in written form.
"We have an authorization form that has to be filled out ahead of time and it gives us consent to give the medicine, and it has the doctor's name and number on there in case we need to call them and then an emergency number to reach the mom," Pell says.
With the proper consent form school nurses can administer over-the-counter medications, but never is a child to medicate themselves.
"The only thing that the Dougherty County Health Department allows children to give is their asthma inhalers, there is a law now that says they can carry their inhalers with them, but we still have to have the proper paperwork."
Pell says parents should also be careful when administering medications at home. Only give medications for the symptoms your child is experiencing and follow labels closely to avoid overmedicating your child.
"There's always a label that says for weight and for age, and you need to follow that, the weight more so because you could have an older child that weighs less or a younger child that weighs more," Pell explains.
School nurses also urge parents to be careful when mixing medications, whether over-the-counter or prescribed. Too much of one ingredient can cause a child to overdose a lot quicker than an adult.
If you aren't sure how much or what to give, nurses say the best thing to do is contact the person who knows your child's medical history the best, your pediatrician.